Drought, Valley
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM), with parts of 11 counties assigned worse-off Extreme Drought (D3) following an early-month areal expansion of D3.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Throughout November 2022, at least portions of 21 of the 24 South Central Nebraska counties were assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with parts of 11 counties assigned worse-off Extreme Drought (D3) following an early-month areal expansion of D3. This marked the tenth consecutive month that D2 plagued parts of the local area and the fourth straight month with at least limited coverage of D3. More specifically, nearly one-fourth of South Central Nebraska spent most of the month in D3...matching the largest areal coverage of D3 within the area since late April. Unfortunately, November was the second straight month with solidly below normal precipitation across the entire area (see below for more Nov. precipitation details). Focusing on county-level USDM drought category specifics, November opened with at least portions of 21 counties containing D2, with D2 blanketing the vast majority of real estate along/north of the Highway 6 corridor. In fact, only three of the southeastern-most local counties (Webster/Nuckolls/Thayer) started the month entirely void of D2...featuring a varied mix of Moderate Drought (D1) and Abnormally Dry (D0). On the worst-off side of things, large portions of four northeastern counties opened the month with D3, including Merrick, Howard, Polk and nearly all of Nance. While drought categories remained largely unchanged throughout the month in most counties south of Interstate 80, the second week saw a fairly notable expansion of D3 within several counties mainly along/north of I-80. For one thing, D3 expanded to include more of the aforementioned four northeast counties (now encompassing all of Nance). In addition, fairly sizable portions of the following counties saw the introduction of D3: Valley, Greeley, Sherman, Dawson and Hall. Finally, to the south of I-80, small slivers of northwestern Gosper and southwestern Furnas counties were also nicked by D3 expansion. Following this early month degradation, drought categories remained stable across the vast majority of South Central Nebraska for the remainder of the month.
Turning to November 2022 precipitation details, this was the second-straight very dry month for the entirety of South Central Nebraska, but in light of monthly normals, November was even drier than October. In fact, around 98 percent of the area measured less than one-half of normal (generally less than 0.55) and roughly 80% of the area received LESS THAN ONE-FOURTH OF NORMAL (generally less than 0.28). Overall, the majority of the 24 counties totaled merely between 0.05-0.35. The overall-driest locations (greatest concentration of 0.10 or less) were scattered throughout the area, but tended to mostly favor far west-southwest counties such as Dawson/Gosper/Furnas/Harlan, with other localized pockets of extreme dryness in the Kearney and Central City areas. Per NWS Coop Observers, some of the paltriest monthly tallies included 0.02 in Beaver City and Orleans, 0.03 in Naponee and 0.04 in Edison, six miles north-northwest of Oxford and eight miles south of Elwood. On the wetter (but still solidly below normal) side of things, limited sections of mainly Thayer, Polk and York counties were the main recipients of one-half inch or more, highlighted by NWS/CoCoRaHS totals of 0.92 in Hubbell, 0.56 in Stromsburg, 0.52 six miles north of Bradshaw and 0.51 near Chester.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 31, 11:37 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1237 AM CDT Tue Nov 1 2022 ...Aviation Update... .DISCUSSION...(This evening through Monday) Issued at 147 PM CDT Mon Oct 31 2022 Key Messages: 1. Continued warm with above normal temperatures through Thursday, which gives near critical fire weather conditions some areas. 2. Dynamic weather system to impact the central/southern United States starting late Thursday and into the weekend. A variety of weather impacts are possible for the area, including the potential for beneficial rain, isolated strong thunderstorms and maybe even a few snowflakes. However, there is still plenty of uncertainty with this weather system at this point. Beautiful Halloween day today with temperatures around 70 degrees, lots of sunshine and a light breeze. Those nice conditions will extend into the evening as well even as we cool. We have had some big swings (highs in the 70s/highs in the 40s) for Halloween the past decade but this one will probably go down as the least spooky Halloween weather in recent memory. As for the rest of the forecast, we can break it down into two basic parts: Roughly pre-cold front (Tonight-Thursday) and post-cold front (Thursday evening through Monday). Through Thursday, we are dry, until we introduce a small chance for showers Thursday afternoon. Leading up to that, its very mild with highs in the 70s, or possibly 80 degrees in north central Kansas. Winds will increase from the south Tuesday and Wednesday with 30 mph gusts on Wednesday over eastern areas Wednesday. Low level moisture will ride the wind north and overspread the areas with dewpoints in the 40s/50s by late Wednesday. It could feel a touch humid for early November. While sunshine is expected the next couple days, the push of low level moisture looks like it result low clouds much of the day Thursday. So while it will be mild, don't expect much sunshine Thursday. The changes start coming late Thursday afternoon as a cold front enters south central Nebraska from the northwest. Most model timing has settled on some initial cooling in the northwest late Thursday afternoon, then the main push of the front after dark Thursday and clearing the forecast area by Friday morning. This is one of the better chances from some decent rainfall across most of the forecast area in a long time. Sufficient instability will support some thunderstorms and a strong or isolated severe storm is possible in the evening hours along the lines of SPC. Those details will come with time with regard to fine tuning location and possible impacts, as well as timing. But overall, the rainfall potential Thursday evening could help our short-term fire conditions significantly if it materializes. And while we do have a few snow showers mentioned in the far northwest part of the forecast area, it is really nothing of consequence at this point. There is more uncertainty Friday and Saturday with just how the main upper system ejects from the southwest. A lot of the low level moisture could get wrung out in the Southern Plains with widespread thunderstorms both days. The wrap around precipitation component of the storm may have trouble developing because of this. While rain chances are in the forecast both days, they are much lower in nature, generally ranging from 20 to 50%. Expect changes with time to these numbers for sure. Obviously we start cooling late Thursday and into the weekend, but ensembles suggest the cooler trend will continue into the next week. While this weekend we may very well manage to reach the 50s to around 60, it looks potentially a whole notch colder in the 8 to 15 day timeframe (later next week) with highs below the normal of middle 50s, giving a more appropriate mid-November feel to our weather. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1223 AM CDT Tue Nov 1 2022 VFR conditions are forecast through the period with increasing southerly winds during the daytime hours...and a decent LLJ expected to develop late Tuesday evening resulting in modest LLWS at both terminals after about 02/03Z. As the pressure gradient increases across the region and deep mixing is realized by midday...expect steady southerly winds with gusts to around 20 KTS to become likely for the latter half of the afternoon and into evening hours. Then as winds begin to decouple tonight and the pressure gradient strengthens further...a modest LLJ will result in LLWS at both terminals...although surface winds will likely remain somewhat breezy in the 12-15 KT range through the overnight hours. && .FIRE WEATHER... Issued at 147 PM CDT Mon Oct 31 2022 With high temperatures in the 70s to around 80 degrees and increasing winds, fire weather become more of an issue for the area given continued drought. Both Tuesday and Wednesday afternoon could experience near critical fire weather conditions in the late afternoon. RH values are lower Tuesday despite some increase in low level moisture. Winds are up a bit, more steady in the 15 to 20 mph with occasional gusts, but not in Red Flag territory. Winds increase more on Wednesday when it will just be windy over much of the area, but so does low level moisture quite a bit as dewpoints surge into the 40s/50s over the eastern 2/rids of the area. Low RH values will be confined to the far west, and winds may be a bit less there. In the end, no fire related headlines due to low confidence in meeting criteria, but still near critical conditions can be cause for concern, especially if a fire does develop. && .CLIMATE... Issued at 329 AM CDT Mon Oct 31 2022 Per the previous discussion, highs on Wednesday are in the ball park of records, though not currently forecast to reach records. Wednesday November 2nd: Grand Island: Record High: 79 (2015, 2005, 1924) Forecast High: 76 Hastings: Record High: 78 (2015, 2005, 1914) Forecast High: 76 Record warm minimums Thursday are possible though not likely unless the front slows down, and trends are it will not, so that low temperatures will actually be reached behind the front late Thursday evening. Thursday November 3rd: Grand Island: Record Warm Minimum Temperature: 52 (1983) Forecast Low Thursday morning: 51 Hastings: Record Warm Minimum Temperature: 55 (2008) Forecast Low Thursday morning: 52 && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...NOAA/NWS/Moritz AVIATION...Rossi FIRE WEATHER...NOAA/NWS/Moritz CLIMATE...NOAA/NWS/Moritz
Hazardous Weather Outlook National Weather Service Hastings NE 236 PM CDT Mon Oct 31 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 236 PM CDT Mon Oct 31 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Warm and dry conditions combined with increasing southerly winds will lead to fire weather concerns across parts of the area Tuesday through Thursday, with potentially elevated to critical fire weather conditions at times. Thunderstorms are possible Thursday evening and overnight. Some of these could be strong to severe, especially over portions of north central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
21 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, November 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059722, 1059723, 1059724, 1059725, 1059726, 1059727, 1059728, 1059729, 1059730, 1059731, 1059732, 1059733, 1059734, 1059735, 1059736, 1059737, 1059738, 1059739, 1059740, 1059741, 1063126.